Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 118, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 14, 2000, 9:51 PM EDT for Hawkins County, Tennessee; Scott County, Virginia. It was in force for 39 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 14, 2000, 9:51 PM EDT (01:51 UTC)
- Expired
- Jul 14, 2000, 10:30 PM EDT
- In force
- 39 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties Hawkins County, TN, Scott County, VA
The radar
The Knoxville radar (KMRX), 72 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 10:05 PM EDT | Thunderstorm Wind | Gate City, VA | |
| Jul 14, 10:10 PM EDT | Thunderstorm Wind | Rogersville, TN | |
| Jul 14, 10:10 PM EDT | Thunderstorm Wind | Ft Blackmore, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.9 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2167 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1011 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 150152 SVRMRX TNC073-VAC169-150230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 951 PM EDT FRI JUL 14 2000 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HAWKINS COUNTY IN EASTERN TENNESSEE SCOTT COUNTY IN SOUTHWEST VIRGINIA * UNTIL 1030 PM EDT * AT 942 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF DUFFIELD...OR 7 MILES EAST OF JONESVILLE...MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 7 MILES SOUTHWEST OF CLINCHPORT AROUND 1005 PM EDT OKOLONA AROUND 1010 PM EDT CHURCH HILL AROUND 1020 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. STAY AWAY FROM WINDOWS. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 9:40 PM EDT, 11 minutes earlier.
Area forecast discussion, Jul 14, 9:40 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 940 PM EDT FRI JUL 14 2000 RATHER BUSY HERE...HAVE BEEN WATCHING JKL/S BACK SINCE THEY HAVE RADAR PROBLEMS. JUST SENT OUT QUICK UPDATE TO RAISE POPS IN THE NORTH. THATS ALL FOR NOW. .MRX... NC...NONE. TN...NONE. VA...NONE. LDW
In the hours before
Local storm report, Jul 14, 9:45 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
945 PM EDT FRI JUL 14 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
0925 PM BIG STONE GAP VA 0.75 INCH HAIL
07/15/00 WISE REPORTED BY AMATEUR RADIO
DIME SIZE HAIL REPORTED
BY HAM RADIO
OPERATOR/SPOTTER IN BIG
STONE GAP AT 925 PM EDT.
0925 PM BIG STONE GAP 60 MPH TSTM GUST
07/15/00 WISE REPORTED BY AMATEUR RADIO
HAM RADIO OPERATOR
REPORTED MEASURED WIND
GUSTS TO 60 MPH IN BIG
STONE GAP AT 925 PM.The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 10:02 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan | 43 min |
| Jul 14, 10:26 PM EDT | Severe Thunderstorm Warning | MRX | Grainger | 34 min |
| Jul 14, 10:31 PM EDT | Severe Thunderstorm Warning | MRX | Greene | 44 min |
| Jul 14, 10:52 PM EDT | Severe Thunderstorm Warning | MRX | Cocke | 38 min |
| Jul 14, 10:56 PM EDT | Severe Thunderstorm Warning | MRX | Hamblen, Jefferson | 49 min |
| Jul 14, 10:59 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Unicoi, Washington | 61 min |
| Jul 14, 11:27 PM EDT | Severe Thunderstorm Warning | MRX | Cocke | 33 min |
| Jul 14, 9:04 PM EDT | Severe Thunderstorm Warning | MRX | Wise, City of Norton | 41 min |
| Jul 14, 9:27 PM EDT | Severe Thunderstorm Warning | MRX | Lee | 48 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2000Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.